Thunderstorm Wind, Hamilton
- When
- June 17, 5:43 PM CST
- Where
- Hamilton County, 13 mi N of Syracuse
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.167, -101.750
Four power poles destroyed.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT SUN JUN 17 2001 CHANCES FOR PCPN WILL BE THE MAIN FORECAST CHALLENGE TONIGHT THROUGH TUESDAY. S/W LOOP ONCE AGAIN SHOWING ANOTHER S/W TROF CROSSING EASTERN CO TOWARDS WESTERN KANSAS. MODIFIED 12Z DDC SOUNDING SHOWING CAPE AROUND 4000 J/KG SO IF CAP DOES BREAK THERE IS PLENTY OF INSTAB PRESENT FOR SOME ISOLATED SEVERE STORMS. UNLIKE YESTERDAY HOWEVER LOW LEVEL CONVERGENCE AT THIS TIME NOT AS IMPRESSIVE AS YESTERDAY, BUT STILL CAN NOT RULE OUT SOME EVENING CONVECTION. 18Z ANALYSIS SHOWING ONE WEAK AREA OF WND CONFLUENCE OVER THE EASTERN CWA WHERE 7H TEMPS ARE LOWER AND LI INDEXES ARE HIGHER. ANOTHER AREA OF LOW PRESSURE EXTENDED FROM NW KANSAS INTO SE COLORADO. BOTH AREAS SHOWING CU FIELD DEVELOPING WITH CONVECTION EVIDENT OVER THE HIGHER TERRAIN IN COLORADO. AGAIN THINKING THE BEST CHANCE FOR OUR EVENING CONVECTION IS WHERE CAP IS WEAKEST WHICH AGAIN PLACES IT OVER THE EAST. ALSO AGREE WITH PREVIOUS SHIFTS THOUGHTS ON MOUNTAIN CONVECTION THAT THIS WILL NOT LAST LONG ONCE THE SUN GOES DOWN. AS A RESULT FIRST THOUGHTS ARE TO KEEP LOW 20 OR LESS POPS IN THE EAST AS OPU SUGGESTS BUT WILL CONTINUE TO MONITOR THE CONVECTION DEVELOPING IN SOUTHEASTERN COLORADO AND MAKE LAST MINUTE ADJUSTMENTS. FURTHER NORTH AN UPPER LVL TROF WILL CROSS INTO THE NORTHERN PLAINS BY 12Z MONDAY AND THEN CROSS THE PLAINS THROUGH THE DAY. ALL MODELS APPEAR TO HAVE A DECENT HANDLE ON THIS AND 12H VERIFICATION WITH THIS WAVE WAS GOOD. AS THIS WAVE CROSSES THE PLAINS ON MONDAY THIS WILL MOVE A SFC LOW INTO THE WESTERN GREAT LAKES AND A COLD FRONT WILL THEN DROP SOUTH TOWARDS NORTHERN KANSAS. TEMPERATURES SHOULD REMAIN WARM AHEAD OF THIS FRONT ON MONDAY BUT MAY BE A FEW DEGREES COOLER THAN TODAY GIVEN A LITTLE MORE MOISTURE PRESENT TO WORK WITH. DECENT SFC GRADIENT PRESENT AHEAD OF THE FRONT AS WELL SO WILL KEEP THE BREEZY WORDING GOING. COLD FRONT BY 00Z TUES IS PROGGED TO EXTEND ACROSS NORTHERN KANSAS. WITH DECENT MOISTURE CONVERGENCE PRESENT SHOULD SEE SOME CONVECTION DEVELOP IN THIS AREA MONDAY NIGHT AS ANOTHER S/W TROF CROSSES THE PLAINS. THEN EXPECT THIS CONVECTION DEVELOPING ALONG THIS FRONT THEN MOVING THIS CONVECTION ESE ALONG THE MID LVL BAROCLINIC ZONE. AS A RESULT WILL CARRY 40-50 POPS IN THE HYS AREA OVERNIGHT AND BACK POPS OFF TO 20 IN THE SOUTH. BY TUESDAY MORNING COLD FRONT APPEARS TO BECOME STATIONARY AND EXTENDS FROM THE OK/TX PANHANDLE INTO NW/W MISSOURI. SOME ISENTROPIC LIFT DEVELOPING NORTH OF THIS FRONT AS DOES AN E/NE UPSLOPE FLOW AT THE SFC. WILL THEREFORE KEEP SKIES MOSTLY CLOUDY IN THE NORTH BUT WILL ALSO MENTION A CHANCE FOR CONVECTION AS WELL TO COVER A VORT LOBE WHICH WILL CROSS THE AREA EARLY IN THE DAY. SOUTH OF THIS FRONT OR OVER THE SOUTHERN CWA WILL GO WITH MORE SUN AND WARMER TEMPS. THERE WILL ALSO BETTER INSTABILITY AND MOIST CONVERGENCE HERE AS WELL SO LOW CHC POPS HERE ALSO LOOK WARRANTED. AS FOR TEMPERATURES WILL FWC HAS BEEN DOING FAIRLY WELL OVER THE FIRST 24 HRS SO WILL FOLLOW ITS GUIDANCE CLOSE TONIGHT AND MONDAY BUT THEN LEAN TOWARDS THE COOLER FAN IN THE NORTH AS THE COLD FRONT DROPS INTO WESTERN KANSAS. FWC NOT LOOKING TO BAD IN THE WARM AIR OVER THE SOUTH. EXTENDED DISCUSSION... IN THE DIAGNOSTICS TODAY THE AREA OF PERSISTENT CONVECTION JUST NORTH OF THE ITCZ CONTINUES FROM THE INDIAN OCEAN EAST TO MALAYSIA INDICATING A POSSIBLE TREND TOWARD A MOIST PHASE OF THE MJO BUT NOTHING IS CLEAR CUT YET. GLOBAL AVERAGE ANGULAR MOMENTUM OF THE NORTHERN HEMISPHERE WESTERLIES REMAINS VERY LOW. ON THE HEMISPHERIC SCALE AN UPPER LEVEL HIGH PERSISTS OVER THE BERING SEA WITH A NEAR ZONAL FLOW FROM JAPAN EAST ACROSS THE PACIFIC AND THE NORTHERN CONUS INTO NEW ENGLAND. A NUMBER OF FAST MOVING WAVES ARE PRESENT IN THE FLOW. THE ELONGATED UPPER LEVEL RIDGE PERSISTS ACROSS THE SOUTHERN CONUS AND NORTHERN MEXICO. THE MEDIUM RANGE MODELS APPEAR TO HAVE INITIALIZED WELL AND ARE IN GOOD AGREEMENT FOR THE NEAR TERM. THEY CONTINUE TO STRUGGLE HOWEVER WITH THE HIGH LATITUDE FEATURES DAY 3 AND BEYOND. TODAYS MRF IS NOW TRENDING TOWARD THE MORE CONSISTENT ECMWF IN HANDLING THE UPPER HIGH OVER THE BERING SEA. IT NOW BRINGS AT LEAST SOME OF THIS FEATURE TO THE WESTERN NORTH AMERICAN COASTAL AREA BY WEDNESDAY WHILE DEEPENING A CLOSED UPPER LOW OVER THE GULF OF ALASKA. ALL MODELS AGREE ON DEVELOPING AN UPPER RIDGE FROM THE DESERT SOUTHWEST NORTHWARD ACROSS THE ROCKIES BY THURSDAY WHICH FITS THE DIAGNOSTICS NICELY. THE MRF APPEARS A BIT TOO AGGRESSIVE IN BRINGING THE CLOSED LOW INTO THE PACIFIC NORTHWEST THIS WEEKEND AND WILL TREND MORE TOWARD THE SLOWER SOLUTION OF THE OTHER MODELS. FOR THE HIGH PLAINS OF KANSAS WEDNESDAY (DAY 3) WILL SEE THE POLAR SURFACE FRONT SOMEWHERE SOUTH OF THE RED RIVER AD RECURVING NORTHWESTWARD INTO THE LEE SLOPES OF COLORADO. THE POSITION OF THIS FEATURE THROUGH FRIDAY WILL DEPEND GREATLY UPON THE AMOUNT OF CONVECTION ALONG AND NORTH OF IT EACH EVENING AND OVERNIGHT BUT AS THE REGION REMAINS IN THE SOUTHWEST QUADRANT OF THE SURFACE HIGH WITH NORTHWEST FLOW ALOFT IT SEEMS PRUDENT TO CONTINUE THE GOING FORECAST FOR CONVECTION THROUGH FRIDAY. OVER THE WEEKEND THE UPPER RIDGE DOMINATES THE PLAINS WITH VERY WARM TEMPERATURES AND MUCH REDUCED CHANCES OF CONVECTION. GOING WITH THE ECMWF SOLUTION OF SLOWING THE PACIFIC SYSTEM, WILL LOOK FOR WARM AND GENERALLY DRY CONDITIONS IN THE OUTLOOK PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY *ZONE FORECAST. DDC 068/094 061/076 054 002 GCK 066/097 060/070 050 004 EHA 067/097 063/077 053 002 LBL 066/096 065/079 055 002 HYS 065/094 058/070 050 105 P28 070/098 066/079 057 202 .DDC...NONE. RB/JOHNSON
KSZ030-031-043>046-061>066-074>081-084>090-180500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT SUN JUN 17 2001 ...STORM SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING... A TROUGH OF LOW PRESSURE WILL DEEPEN OVER EASTERN COLORADO AND NORTHWESTERN KANSAS EARLY THIS EVENING. AS AN UPPER LEVEL DISTURBANCE ENCOUNTERS THIS BOUNDARY, SCATTERED THUNDERSTORMS WILL DEVELOP. THESE STORM WILL THEN MOVE EAST BUT WILL BEGIN TO WEAKEN TOWARDS SUNSET. A FEW STORMS HOWEVER STILL MAY BECOME SEVERE THROUGH 8 PM WEST OF A DIGHTON TO ULYSSES TO HUGOTON LINE. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS, LARGE HAIL ALONG WITH HEAVY RAIN. FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC RB
The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
Four power poles destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255965.